Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Acute acetaminophen toxicity in adults

Saccomano, Scott J. PhD, RN, GNP-BC

doi: 10.1097/01.CCN.0000578816.14164.9f
Feature
Buy

Abstract: When taken in the recommended dosage, acetaminophen is a safe and effective analgesic and antipyretic agent. Acetaminophen is a component of hundreds of over-the-counter and prescription medications used worldwide. Its wide availability and easy accessibility make accidental or intentional overdose, leading to hepatotoxicity, a common occurrence. To prevent morbidity and mortality, prompt recognition of acetaminophen toxicity is essential. This article covers the stages of acetaminophen toxicity, recommended treatments, and nursing considerations, including patient education recommendations.

Although acetaminophen is a safe and effective analgesic and antipyretic agent when taken in the recommended dosage, an overdose can cause hepatotoxicity. This article reviews the stages of acetaminophen toxicity, recommended treatments, and nursing considerations, including patient education recommendations.

Scott J. Saccomano is an assistant professor at the University of North Carolina, Wilmington, N.C.

The author has disclosed no financial relationships related to this article.

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved